Maine, 2014Winter Storm and Heavy Snow in Maine, November 2 to 3, 2014
November 2 to 3, 2014 · NWS CAR · 9 events in 9 counties and zones
then lifted across eastern New Brunswick toward Labrador through the night of the 2nd into the morning of the 3rd. with snow then expanding northward across the remainder of the region through the rest of the morning.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracked from the mid Atlantic coast to Nova Scotia from the night of the 1st through the 2nd...then lifted across eastern New Brunswick toward Labrador through the night of the 2nd into the morning of the 3rd. A rain and snow mix transitioned to heavy wet snow across Downeast areas during the early morning hours of the 2nd...with snow then expanding northward across the remainder of the region through the rest of the morning. Warning criteria snow accumulations were met through the late morning and afternoon hours of the 2nd. The snow persisted into the early morning hours of the 3rd. The heaviest storm total snow accumulations of 10 to 18 inches occurred in areas from southern and central Penobscot...to northern Washington and southeast Aroostook counties. Total accumulations of 7 to 13 inches occurred from northern Penobscot to northeast Aroostook counties and across Hancock county. Warmer air drawn inland limited accumulations across coastal and central portions of Washington county. Record daily snowfalls occurred at both Caribou and Bangor during the 2nd...with 10.1 inches at Caribou and 12.0 inches at Bangor.|Heavy wet snow clinging to trees and power lines along with wind gusts of 40 to 50 mph contributed to major power outages Downeast with snapped branches and toppled trees. Power outages began to develop during the morning of the 2nd then steadily increased through the remainder of the 2nd into the 3rd. At their peak...during the morning of the 3rd...around 60000 customers were without power mostly across Penobscot and Hancock counties. The Governor declared a state of emergency in order to help with power restoration.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 2, 12:03 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Nov 2, 12:03 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
103 AM EDT SUN NOV 2 2014
.SYNOPSIS...
LOW PRESSURE DEVELOPING OFF THE MID ATLANTIC COAST WILL RAPIDLY
INTENSIFY AS IT TRACKS TOWARD NOVA SCOTIA OVERNIGHT AND SUNDAY.
THE LOW WILL CONTINUE NORTH ACROSS EASTERN NEW BRUNSWICK SUNDAY
NIGHT AND ON TOWARDS LABRADOR ON MONDAY.
&&
.NEAR TERM /THROUGH TODAY/...
1 AM UPDATE: NO CHGS TO FCST GRIDS FOR THE REST OF THE
OVRNGT...WITH FCST HRLY TEMPS...SNFL AND CLD CVR LOOKING GOOD
ATTM COMPARED TO LATEST OBS...RADAR REF AND IR SAT IMAGERY.
PREV DISC: RAIN CHANGING OVER TO SNOW ACROSS NORTH-CENTRAL MAINE
THIS EVENING PER FACEBOOK REPORTS AND OBS. RAIN NOW MIXING WITH
THE SNOW OVER INTERIOR DOWNEAST(EAST-CENTRAL WASHINGTON COUNTY).
RAIN HOLDING ON ACROSS INTERIOR DOWNEAST(BANGOR) DOWN TO THE COAST
W/DEWPOINTS STILL HOVERING IN THE MID 30S. DYNAMIC COOLING TAKING
PLACE FURTHER NORTH ALLOWING FOR THE CHANGE TO SNOW. REPORTS
COMING SHOWING TRACE AMOUNTS ATTM. THIS IS EXPECTED TO CHANGE
OVERNIGHT AS TEMPERATURES CONTINUE TO COOL DOWN.
REGIONAL RADAR SHOWED THIS FIRST BATCH MOVING NORTH AND THEN
THERE APPEARS TO BE A BREAK IN THE ACTION FOR A TIME BEFORE THE
2ND AND MORE SIGNIFICANT PRECIP SHIELD ARRIVES BY SUNDAY MORNING.
THIS SECOND BATCH IS IN ASSOCIATION W/THE INTENSE LOW MOVING UP
THE EAST COAST. ADJUSTMENTS WERE MADE TO THE TEMPERATURES TO DROP
THEM BACK TO WHERE IT SNOWING NOW AND ADJUSTED THE QPF DOWN ACROSS
THE NORTH THROUGH AM.
THE FIRST WAVE COULD PRODUCE 1 TO 3 INCHES OF WET SNOW AWAY FROM
THE COAST. FOLLOWING A BRIEF LULL IN THE ACTION OVERNIGHT, THE
MAIN STORM ARRIVES FOR SUNDAY. MODELS ARE CONTINUING TO COME INTO
BETTER AGREEMENT WITH LOW TRACKING NORTH TO NOVA SCOTIA AND
GENERALLY LEANED TOWARD A NON GFS CONSENSUS WITH THIS UPDATE. WE
EXPECT SNOW TO INTENSIFY SUNDAY MORNING WITH RAIN AND POTENTIALLY
SOME SLEET MIXING IN NEAR THE COAST WHICH HOLD AMOUNTS DOWN FOR
THESE AREAS. MIX LINE MAY WIND UP VERY NEAR BANGOR EARLY IN THE
DAY AS LOW MAKES ITS CLOSEST PASS..WHERE EXACTLY THIS LINE SETS UP
ALONG WITH THE VERY HEAVIEST SNOW BANDS REMAINS THE TRICKIEST PART
OF THE FORECAST. THE SNOW WILL BE HEAVY AT TIMES OVER INTERIOR
DOWNEAST NORTHEAST INTO EASTERN AROOSTOOK COUNTY SUNDAY AND BE
ACCOMPANIED BY VERY STRONG WINDS WHICH, WHEN COMBINED WITH THE WET
NATURE OF THE SNOW, WILL LIKELY LEAD TO POWER OUTAGES IN ADDITION
TO TREACHEROUS TRAVEL CONDITIONS. WE EXPECT WIND GUSTS UP TO 45
MPH ALONG THE COAST AND UP TO 35 MPH NORTH. THE HEAVIEST SNOW
BEGINS TO WIND DOWN IN THE SOUTH AND WEST LATE DAY WITH CONTINUING
STRONG WINDS. WIDESPREAD TOTALS OF 7 TO 14 INCHES IN THE WARNED
AREA (WHICH ENCOMPASSES ALL BUT NW AROOSTOOK COUNTY WHERE WE HAVE
AN ADVISORY) ARE EXPECTED BY TOMORROW NIGHT WITH LOCAL AMOUNTS UP
TO 18 INCHES POSSIBLE UNDER THE HEAVIEST BANDS.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
LOW PRESSURE WILL BE LIFTING NORTH ACROSS NOVA SCOTIA SUNDAY
EVENING. SNOW AND BLOWING SNOW WILL CONTINUE IN EASTERN AREAS
EARLY IN THE EVENING AND WILL GRADUALLY TAPER OFF DURING THE
EVENING AS THE LOW PULLS NORTH TOWARD THE GULF OF SAINT LAWRENCE.
WINDS EARLY SUNDAY EVENING WILL SUSTAINED CLOSE TO 20 MPH WITH
GUSTS TO 40 MPH ACROSS EASTERN AREAS. THIS WILL LIKELY RESULT IN
DRIFTING SNOW AND THE POTENTIAL FOR POWER OUTAGES, ESPECIALLY
DOWNEAST WHERE THE SNOW WILL BE WETTER AND LEAVES REMAIN ON MANY
OF THE TREES. SNOW SHOWERS LINGERING IN NORTHEASTERN AREAS TUESDAY
MORNING WILL TAPER OFF. OTHERWISE, SKIES WILL BEGIN TO CLEAR FROM
WEST TO EAST. BY THE END OF THE DAY WESTERN AREAS WILL BE MOSTLY
SUNNY AND THE EAST PARTLY SUNNY. SKIES WILL CLEAR MONDAY NIGHT AS
HIGH PRESSURE BUILDS OVER AND TEMPS WILL DROP TO NEAR OR JUST
BELOW 20 IN MOST AREAS AS THE AIR BECOMES CALM. CLOUDS WILL THEN
INCREASE TUESDAY AS LOW PRESSURE LIFTING TO OUR NORTHWEST PULLS
SOME WARM ADVECTION INTO THE AREA. BY TUESDAY AFTERNOON CENTRAL
AND NORTHERN AREAS WILL BE MOSTLY CLOUDY AND DOWNEAST WILL BE
PARTLY CLOUDY. SOME SHOWERS MAY STRAY INTO NORTHWESTERN AREAS LATE
IN THE DAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
SHOWERS WILL BE LIKELY TUESDAY NIGHT OVER CENTRAL AND NORTHERN
SPOTS AS A FRONTAL OCCLUSION PUSHES ACROSS THE REGION. THIS WILL
BE FOLLOWED BY PARTIAL CLEARING AND SEASONABLE TEMPS WEDNESDAY
FOLLOWING THE FRONT. SKIES WILL BE PARTLY CLOUDY WEDNESDAY NIGHT
INTO EARLY THURSDAY. OUR FOCUS THEN TURNS TO ANOTHER LARGE STORM
SYSTEM WHICH WILL APPROACH ON THURSDAY AND LIFT ACROSS THE REGION
THURSDAY NIGHT. TEMPS SHOULD BE WARM ENOUGH FOR RAIN WITH THIS
SYSTEM. THERE IS A POTENTIAL FOR A SOAKING RAIN WITH AN INCH OR
MORE ACROSS MUCH OF THE REGION. SATURATED GROUND, MELTING SNOW AND
RAIN MAY COMBINE TO PRODUCE SOME FLOODING CONCERNS. DRIER WEATHER
WILL FOLLOW AT THE END OF THE WEEK.
&&
.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR TO LIFR CONDITIONS ARE EXPECTED TO DEVELOPING
TONIGHT AND CONTINUE ON SUNDAY.
SHORT TERM: IFR CONDITIONS SUNDAY EVENING WILL
IMPROVE TO MVFR DOWNEAST LATE SUNDAY NIGHT. CONDITIONS WILL THEN
IMPROVE TO MVFR ACROSS THE NORTH AND VFR DOWNEAST MONDAY MORNING.
VFR CONDITIONS ARE EXPECTED MONDAY NIGHT INTO TUESDAY. CONDITIONS
WILL LIKELY LOWER TO MVFR OVER THE NORTH TUESDAY EVENING POSSIBLY
DROPPING TO IFR LATE. CONDITIONS MAY LOWER TO IFR DOWNEAST LATE
TUESDAY NIGHT IN LOW CLOUDS. IFR CONDITIONS EARLY WEDNESDAY SHOULD
IMPROVE TO MVFR OR VFR LATE IN THE DAY.
&&
.MARINE...
NAER TERM: A GALE WARNING WILL REMAIN IN EFFECT SUNDAY NIGHT FOR
WINDS GUSTING UP TO 45 KT.
SHORT TERM: WINDS WILL GRADUALLY DIMINISH OVERNIGHT SUNDAY NIGHT
AND MONDAY AND THEN BECOME LIGHT LATE MONDAY NIGHT INTO TUESDAY AS
HIGH PRESSURE BUILDS OVER.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR MEZ002-004>006-
010-011-015>017-029>032.
WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR MEZ001.
MARINE...GALE WARNING UNTIL 1 AM EST MONDAY FOR ANZ050>052.
&&
NEAR TERM...VJN
SHORT TERM...BLOOMER
LONG TERM...BLOOMER/MCW
AVIATION...VJN/BLOOMER
MARINE...VJN/BLOOMERHazardous weather outlook, Nov 2, 3:02 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
302 AM EST SUN NOV 2 2014
MEZ002-004>006-010-011-015>017-029>032-031100-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
302 AM EST SUN NOV 2 2014
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ001-003-031100-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-
302 AM EST SUN NOV 2 2014
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-031100-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
302 AM EST SUN NOV 2 2014
...GALE WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VJN
Winter Storm, Southern Penobscot
- When
- November 2, 4:00 AM EST to November 3, 2:00 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 11 to 17 inches. Wind gusts ranged from 35 to 45 mph.
Winter Storm, Interior Hancock
- When
- November 2, 4:00 AM EST to November 3, 2:00 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches. Wind gusts ranged from 35 to 45 mph.
Winter Storm, Coastal Hancock
- When
- November 2, 4:00 AM EST to November 3, 2:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 13 inches. Wind gusts ranged from 40 to 50 mph.
Heavy Snow, Central Penobscot
- When
- November 2, 4:00 AM EST to November 3, 2:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches.
Heavy Snow, Southern Piscataquis
- When
- November 2, 4:00 AM EST to November 3, 2:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Heavy Snow, Northern Washington
- When
- November 2, 4:00 AM EST to November 3, 2:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Southeast Aroostook
- When
- November 2, 6:00 AM EST to November 3, 2:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 18 inches.
Heavy Snow, Northern Penobscot
- When
- November 2, 6:00 AM EST to November 3, 2:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches.
Heavy Snow, Northeast Aroostook
- When
- November 2, 10:00 AM EST to November 3, 2:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Wind in Massachusetts, November 2, 2014$330,000 · 61 kt wind · 17 events
- Strong Wind in New York, November 2, 2014$120,000 · 6 events
- Strong Wind in Connecticut, November 2, 2014$80,000 · 4 events
- Strong Wind in Pennsylvania, November 2, 2014$50,000 · 13 events
- Strong Wind in New Hampshire, November 2, 2014$45,000 · 3 events
- Strong Wind in New Jersey, November 2, 2014$20,000 · 1 event
- Strong Wind in New Jersey, November 2, 2014$15,000 · 6 events
- Frost and Freeze in Alabama, November 2, 201411 events
- Strong Wind in New York, November 2, 20141 injured · 1 event
- Heavy Snow and Winter Weather in Colorado, November 2 to 3, 20148 events
- Winter Storm in Maine, November 2, 20147 events
- Frost and Freeze in Virginia, November 2 to 3, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549814, 549815, 549816, 549817, 549818, 549819, 549821, 549822, 549823.